Michigan, 2016

Damaging Wind in Michigan, May 12, 2016

May 12, 2016 · NWS GRR · 1 event in 1 county or zone

An isolated severe storm brought down a tree and several power lines near Albion on May 15th. No other severe weather was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

An isolated severe storm brought down a tree and several power lines near Albion on May 15th. No other severe weather was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 12, 2:28 PM EST, 47 minutes earlier.

Area forecast discussion, May 12, 2:28 PM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
328 PM EDT THU MAY 12 2016

LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine

.SYNOPSIS...
Issued at 328 PM EDT Thu May 12 2016

A cold front will move through tonight with breezy and much cooler
weather the next few days. Some rain is expected Friday night as
low pressure moves through.Frost and freezing temperatures are
expected Sunday and Monday mornings.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 328 PM EDT Thu May 12 2016

A line of showers and thunderstorms should be clearing the eastern
zones early this evening, with drier air moving in from the west
overnight. Then a sfc low quickly translates east on Friday as the
upper level trough amplifies and an area of mid level f-gen
forcing moves over Lower Michigan. This should bring a steady rain
for Friday evening with QPF of a quarter to half an inch.

Once the low moves by, cold air comes in on the backside and
temperatures on Saturday will be hard pressed to reach the 50s
even with some sun as strong CAA is underway. Frost and freezing
temperatures follow for Saturday night.

.LONG TERM...(Sunday through Thursday)
Issued at 328 PM EDT Thu May 12 2016

Biggest potential impact weather at this stage for the long term
continues to center around the potential for a widespread
frost/freeze event Sunday morning and again Sunday night into Monday
morning. Greatest risk for widespread temperatures below 30 degrees
remains north of Grand Rapids...where some model guidance is showing
close to 25 degrees for lows near toward Cadillac. This could
potentially be a devastating freeze for agricultural interests.
Cloud cover and some wind could help keep us from bottoming out...so
will have to keep an eye on that through the weekend.

Otherwise a long term period that continues the recent trend of
below normal temperatures with occasional showers. Best chance for
showers remains in the middle to end of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 115 PM EDT Thu May 12 2016

Showers will spread over lower Michigan after 18z Thursday with a
few thunderstorms possible through 02z Friday. Best chance for
thunderstorms remains east and south of Grand Rapids with Lansing
and Jackson seeing the best opportunity for thunder.

Otherwise..IFR conditions at times in showers and with stubborn
cloud deck that could hang on through much of the TAF period for
a few locations.

&&

.MARINE...
Issued at 328 PM EDT Thu May 12 2016

Areas of fog will be dissipating by late afternoon as drier air
moves in from the west. Winds and waves will increase Friday night
and Saturday and a Small Craft Advisory may be needed.

&&

.HYDROLOGY...
Issued at 1142 AM EDT Thu May 12 2016

Overall concerns for river flooding are minor. Southwest Lower
Michigan is now void of any river advisories. Maple Rapids
continues to hover near the advisory level with a slow and gradual
fall expected through at least Friday afternoon. Ionia also
remains elevated due to recent rises, but is well within banks.

The active and wet pattern will continue with additional rain
Friday afternoon into Saturday and then again by the middle of
next week. Southern sections of the forecast area (running from
Allegan to Lansing and south) are likely to be the wettest. River
levels could periodically rise with each round of rain. However,
these episode should be separated by some dry time, keeping
concerns for river flooding on the low end.

&&

.GRR Watches/Warnings/Advisories...
MI...None.
LM...None.
&&

SYNOPSIS...Ostuno
SHORT TERM...Ostuno
LONG TERM...Maczko
AVIATION...Maczko
HYDROLOGY...JAM
MARINE...Ostuno
Hazardous weather outlook, May 12, 10:06 AM EST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1106 AM EDT THU MAY 12 2016

MIZ037>040-043>046-050>052-056>059-064>067-071>074-131515-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1106 AM EDT THU MAY 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED STRONG THUNDERSTORMS COULD BRING SMALL HAIL AND STRONG
WINDS THIS AFTERNOON ALONG AND EAST OF A LINE FROM KALAMAZOO TO
LANSING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FROST AND FREEZING TEMPERATURES ARE POSSIBLE SUNDAY MORNING AND
MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED FOR THIS AFTERNOON.

LMZ844>849-131515-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1106 AM EDT THU MAY 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF FOG WILL LIMIT VISIBILITY TO BELOW A HALF MILE THROUGH
EARLY AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT FRIDAY NIGHT AND
SATURDAY.

OSTUNO

In the hours before

Special weather statement, May 12, 2:45 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
345 PM EDT THU MAY 12 2016

MIZ051-052-057>059-064>067-071>074-122145-
INGHAM MI-VAN BUREN MI-ALLEGAN MI-EATON MI-CLINTON MI-IONIA MI-
GRATIOT MI-BARRY MI-KENT MI-CALHOUN MI-JACKSON MI-MONTCALM MI-
KALAMAZOO MI-
345 PM EDT THU MAY 12 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 344 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS CROSSING US-131 AND MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS AT LEAST 40 MPH WITH SOME DOWNED TREE
LIMBS WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GRAND RAPIDS...
LANSING...             KALAMAZOO...
BATTLE CREEK...        PORTAGE...             JACKSON...
IONIA...               ALMA...                CHARLOTTE...
ALBION...              GREENVILLE...          MASON...
ST. JOHNS...           HASTINGS...            MARSHALL...
BELDING...             EATON RAPIDS...        PORTLAND...
PLAINWELL...           LOWELL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4207 8622 4224 8622 4245 8578 4325 8552
      4329 8556 4347 8556 4347 8437 4279 8437
      4278 8436 4278 8416 4207 8413
TIME...MOT...LOC 1944Z 247DEG 27KT 4256 8545 4182 8591

TJT

The radar

The Grand Rapids radar (KGRR), 93 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Calhoun

When
May 12, 3:15 PM EST
Where
Calhoun County, 2.81 mi N of Albion
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.290, -84.760

A trained spotter reported a downed tree and several downed power lines near Albion.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635719.